Cardiac Tamponade: A Classic Presentation

June 1, 2006

A 43-year-old woman presents to the emergency departmentwith fatigue, dyspnea, and intermittent chest painof 3 days’ duration. Her symptoms have worsened sinceshe arose, and 2 hours ago palpitations developed. She describesthe chest pain as a heavy pressure under her sternumthat does not radiate; she denies fever, nausea, vomiting,and diaphoresis.

1. Dyspnea, chest pain, and palpitations
A 43-year-old woman presents to the emergency departmentwith fatigue, dyspnea, and intermittent chest painof 3 days' duration. Her symptoms have worsened sinceshe arose, and 2 hours ago palpitations developed. She describesthe chest pain as a heavy pressure under her sternumthat does not radiate; she denies fever, nausea, vomiting,and diaphoresis.

The patient has a history of rheumatic fever with mitralvalve damage and congestive heart failure. Threeweeks earlier she underwent mitral valve replacement.Warfarin therapy was started, and last week her prothrombintime was normal. Three days ago she complained ofcough and congestion, and an antibiotic was prescribed.She has no family history of coronary artery disease anddoes not use alcohol or tobacco.

Temperature is 37oC (98.7oF); heart rate, 152 beatsper minute; respiration rate, 22 breaths per minute; bloodpressure, 95/59 mm Hg; and oxygen saturation, 93% onroom air. Breath sounds at the base of both lungs are decreased;no wheezes or rhonchi. Heart sounds are faint,and rhythm is irregularly irregular, without murmurs.There is marked jugular venous distention. Peripheralpulses are weak and irregular; no edema in the extremities.No ecchymosis or bruising is evident.

White blood cell count is 18,000/μL; hemoglobin level,9 g/dL; and hematocrit, 26.2%. An ECG shows atrial fibrillationwith a rapid ventricular response (158 beats per minute).Results of a basic metabolic panel and digoxin and cardiacenzyme levels are all normal. INR is 5.9.

The patient is given intravenous diltiazem to controlher ventricular rate, and an immediate cardiac consultationis requested.

You order a supine radiograph of the chest. Whatclue on the film suggests the cause of the patient's symptoms--and what further steps will you take?

1. Dyspnea, chest pain, and palpitations: This patientexhibits the classic triad of symptoms of cardiac tamponade:hypotension, muffled heart sounds, and distendedneck veins. In addition, her elevated INR strongly suggestshemorrhage into the pericardial sac.

The radiograph (A) reveals a massively enlarged cardiacsilhouette. It is important to use the term "cardiac silhouette"rather than "cardiomegaly" in this setting becausethe first term is broader and encompasses pericardialeffusion. The "water bottle" appearance of the cardiacsilhouette here indicates a pericardial effusion.

An echocardiogram (B) confirms the diagnosis; itclearly shows fluid within the pericardial sac (arrow),which is consistent with a large pericardial effusion.

Pericardial effusions can be classified into 4 typesbased on their cause:

  • Transudative. These typically result from congestive failure,hypoalbuminemia, or radiation therapy.
  • Hemorrhagic (as in this patient). Common causes aresurgery, anticoagulants, trauma, and neoplasm.
  • Lymphatic. These usually result from a neoplasm orcongenital anomalies.
  • Fibrinous. Typical causes are infection, uremia, collagenvascular diseases, and hypersensitivity.

A CT scan is ordered to better delineate the effusionand to assist in surgical planning. The axial images (C, D) not only confirm the diagnosis, they also allow visualizationof a safe pathway for placement of a percutaneousdrainage catheter (black lines).

A follow-up chest radiograph (E), obtained afterdrainage of approximately 1.5 liters of hemorrhagic fluid,shows a significant decrease in the size of the cardiac silhouette;the drainage catheter overlies the right cardiacborder.

Outcome of this case. The patient's coagulopathywas corrected, and the catheter was withdrawn. Hersymptoms markedly diminished, and she was discharged.

2. Syncope in a man with a history of lung cancerA 65-year-old man is brought to the emergency departmentafter he fainted an hour earlier. His wife reportsthat he was watching television when his eyes rolled backand he shook and passed out. He regained consciousnessafter 30 seconds but was confused for about 5 minutes.During the past 2 weeks, he has felt weak and has hadseveral episodes of disorientation, nausea, and vomiting.

The patient has a history of small-cell carcinoma ofthe lung, for which he received radiation therapy 2 yearsago. He was told after completion of therapy that the cancerwas in remission. Although he quit smoking 1 monthago, he has a 60 pack-year history of tobacco use. He deniesany history of seizures; hypertension; or heart, liver,or renal disease. There is no family history of seizures,cancer, or heart problems. He denies chest pain, abdominalpain, diarrhea, and recent head trauma. The patient'schronic dyspnea has recently worsened slightly, but hehas not had hemoptysis.

He is in mild respiratory distress, secondary topursed breathing. Temperature is 36.6oC (97.9oF); heartrate, 88 beats per minute; respiration rate, 24 breaths perminute; blood pressure, 130/90 mm Hg; and oxygen saturation,91% on room air. You note decreased breathsounds and consolidation on the left side. Heart soundsare regular, without murmurs. Abdomen and neck arenormal. Stool is heme-negative. A neurologic examinationis normal.

A complete blood cell count reveals evidence ofanemia: hemoglobin level is 10 g/dL and hematocrit,31%. Sodium level is low (122 mEq/L), but levels of the remainingelectrolytes are normal. Specific gravity of theurine is concentrated (1.030), and PO2 is low (62 mm Hgon room air). A CT scan of the head and an ECG revealno abnormalities; cardiac enzyme levels are also normal.

You order a supine radiograph of the chest. Whatabnormality is evident, and how will you proceed to naildown the diagnosis?

2. Syncope in a man with a history of lung cancer: Theradiograph (A) reveals opacity of the entire left hemithoraxwith a mediastinal shift to the left. The mediastinalshift is an important clue. Masses and large effusionscause opacity, but they are associated with a mediastinalshift to the contralateral side. An extensive atelectasis, onthe other hand, results in a mediastinal shift to the sidewith the opacity. Always include atelectasis in the differentialdiagnosis of an opaque hemithorax-particularly ifthere is a mediastinal shift toward the affected side. Surgicalremoval of the lung&mdwhich this patient has not undergone-has a similar radiographic appearance.

You order a CT scan to better delineate the pathology.The CT images (B, C) demonstrate collapse of the leftlung and a large effusion (right arrows). However, thedegree of lung collapse is far more severe than the effectof the pleural effusion, as demonstrated by the mediastinalshift to the left.

Close inspection of the lung windows revealsmarked narrowing of the left main stem bronchus (centralarrows); this is likely the result of tumor recurrence,which would also account for the dramatic atelectasisof the left lung. In older patients, a primary malignancy isa common cause of obstruction. When obstruction occursin such patients, a diligent search for endobronchiallesions is indicated. These can often be identified on CT,particularly with the use of a faster, multislice scannerand/or coronal and off-axis oblique images. If no lesionsare evident on CT, bronchoscopy, which is a more sensitivetechnique, may be helpful.

Outcome of this case. The patient was admittedwith the diagnosis of new-onset seizure secondary to hyponatremia,which was presumed to have resulted from thesyndrome of inappropriate secretion of antidiuretic hormone(SIADH), caused by recurrence of his small-cellcarcinoma. The diagnosis was supported by further testing,which demonstrated a high urine osmolality (2000mOsm/kg), a high urinary sodium concentration (22mEq/L), and an elevated serum concentration of antidiuretichormone. The SIADH was corrected with fluid restrictionand increased oral sodium intake, measures weretaken to improve pulmonary toilet, and the patient's oncologistwas consulted for treatment of his lung cancer.